Imagine living in pain for years only to find out that one of your medications is the reason that you are in pain. Medications are supposed to help not hurt, right? Unfortunately, some commonly used drugs can cause pain, even the ones available without a prescription. Some cause headaches, others cause foot pain. Where ever there is pain, a medication could be the root cause of it.
Two of the top five medications that cause pain are available over-the-counter, without a prescription, without physician guidance. You might be unaware that your pain could be related to these medications that are under your control.
- Caffeine-containing medications (including Excedrin, Midol, Anacin): If you are experiencing headaches and you are also using a caffeine-containing medication more than two or three times per week, your headaches might be caused by these over-the-counter (OTC) medications. These drugs can cause “rebound headaches” because the brain screams for more when the effects of the drug wears off. So what once was an episode of headaches as a young person could result in a lifetime of headaches because of routine use of these products. Limit your use of these medications and/or talk to your doctor if you are experiencing headaches and regularly use OTC medications.
- Non-steroidal Anti-inflammatory Medications (NSAIDs: Ibuprofen, Advil, Aleve): These OTC anti-inflammatory medication can also cause pain, usually in the form of stomach pain. Again, because these drugs are available without a prescription, you are in charge. If you use these mediations routinely and/or at high doses, you could be at risk for not only stomach pain, but also a life-threatening stomach bleed. Please talk with your doctor if you are using any of the NSAID’s and also experiencing stomach pain or an upset tummy.
The next three medications that can cause pain are only available with a prescription, but that does not necessarily mean that your doctor would realize that your pain could be related to one of these drugs.
- Chemotherapy Drugs: Many doctors who prescribe chemotherapy are well aware that these drugs can cause nerve damage in the form of peripheral neuropathy. In fact, the onset of peripheral neuropathy can be the primary limiting factor for the amount and duration of the chemotherapy. Chemotherapy can be life-saving, but a painful neuropathy is not easy to live with. The best thing to do is prevent the neuropathy from occurring in the first place by taking Acetyl-L-Carnitine (1000 mg three times daily) which can protect your nerves while using these toxic drugs. Once you have a painful neuropathy, the nerve pain is treated with a variety of different drugs which can have their own set of unwanted side effects.1
- Cholesterol-Lowering Drugs: Thousands of people take medications to lower cholesterol levels. A portion of these people will also live a life with chronic pain as a result of these medications. Muscle pain and weakness is well known to be a resulting side-effect from cholesterol-lowering drugs, but can easily be mistaken for other things like fibromyalgia without anyone realizing that a drug is causing the pain. If you have recently begun using one of these medications in the past year or two and have suddenly started to feel pain, talk with your doctor about the possibility of these medications being the root cause of your pain.
- Opioids (hydrocodone, hydromorphone, oxycodone, morphine): Yes, the drugs used to treat pain can also cause pain. If you have been using opioid drugs for years and the pain keeps getting worse and worse, this vicious pain cycle could be a result of opioid-induced hyperalgesia. Because the opioids turn your natural pain relieving system off, your body is left without enough chemicals in the system as the drug wears off every four to six hours. This cycle causes a frequent roller coaster of up’s and down’s that sensitizes the nervous system to the point that you feel more pain. Not only do you feel more pain, you feel anxious, restless and have trouble sleeping. If this sounds familiar, then it is time to find an exit strategy off the opioid roller-coaster that you are on.2
All of these commonly used drugs can take people on a bad ride with chronic pain. Being aware of the danger that some of the medications you are using might also be causing your pain is an important step towards potentially getting off that ride. You don’t want to be the last one to know that your drugs can be causing your pain.
Published On: August 06, 2012